Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 130, NWS Mobile, AL

May 15, 2008Covington County, Alabama; Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2008, 1:22 PM CDT for Covington County, Alabama; Okaloosa County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2008, 1:22 PM CDT (18:22 UTC)
Expired
May 15, 2008, 2:00 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Covington County, AL, Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 54 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 8:58 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 151823
SVRMOB
ALC039-FLC091-151900-
/O.NEW.KMOB.SV.W.0130.080515T1822Z-080515T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
122 PM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITIES OF...FORT WALTON BEACH...DESTIN...
  CRESTVIEW...
  SOUTHEASTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 200 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ANDALUSIA ALABAMA TO NAVARRE FLORIDA...AND MOVING EAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OPP...ONYCHA...GREEN BAY AND SVEA BY 130 PM CDT...
  MARY ESTHER...STEDMAN...LOCKHART AND FLORALA BY 135 PM CDT...
  OCEAN CITY AND FORT WALTON BEACH BY 140 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
(2 5 1) 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW
ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL
RELAY YOUR REPORT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3099 8616 3098 8619 3097 8636 3039 8638
      3037 8653 3039 8661 3038 8678 3061 8678
      3137 8637 3140 8618
TIME...MOT...LOC 1822Z 261DEG 32KT 3131 8630 3040 8678

$$

PURDY
1 follow-up statement
000 
WWUS54 KMOB 151848
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
148 PM CDT THU MAY 15 2008

ALC039-151858-
/O.CAN.KMOB.SV.W.0130.000000T0000Z-080515T1900Z/
COVINGTON AL-
148 PM CDT THU MAY 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COVINGTON COUNTY
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3044 8638 3043 8639 3039 8638 3037 8653
      3040 8668 3083 8655 3096 8638 3094 8636
TIME...MOT...LOC 1848Z 267DEG 30KT 3077 8631 3042 8649

$$

FLC091-151900-
/O.CON.KMOB.SV.W.0130.000000T0000Z-080515T1900Z/
OKALOOSA FL-
148 PM CDT THU MAY 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN OKALOOSA COUNTY...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM DORCAS TO DESTIN...AND MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SEMINOLE BY 155 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3044 8638 3043 8639 3039 8638 3037 8653
      3040 8668 3083 8655 3096 8638 3094 8636
TIME...MOT...LOC 1848Z 267DEG 30KT 3077 8631 3042 8649

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:30 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 15, 9:30 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
930 AM CDT THU MAY 15 2008

.UPDATE...JUST SENT A ZONE AND GRID UPDATE TO ACCOUNT FOR NEWLY
ISSUED TORNADO WATCH 326 THAT IS NOW IN EFFECT UNTIL 3 PM CDT FOR
MOST OF THE WFO MOBILE FORECAST AREA. LATEST SPC MESOANALYSIS
INDICATES SB CAPE VALUES NOW APPROACHING 1500 TO 2000 J/KG WITH
VALUES OVER 2500 J/KG NOT TOO FAR OFFSHORE. SRH OFF OF THE KMOB VAD
WIND PROFILE ALSO INDICATES 0-3 KM VALUES OVER 300 M2/S2. THE VAD
WIND PROFILE ALSO INDICATES 40 TO 50 KNOT WINDS ARE LOCATED NOT TOO
FAR OFF THE DECK AND THESE VALUES ARE ALL FAVORABLE FOR ROTATING
UPDRAFTS CAPABLE OF PRODUCING ISOLATED TORNADOES AND DAMAGING WINDS.
THE HEAVY RAINFALL THREAT WILL ALSO HAVE TO BE MONITORED AS
PRECIPITABLE WATER VALUES ARE NOW OVER 2 INCHES AND THESE STORMS WILL
BE VERY EFFICIENT RAINFALL PRODUCERS AS EVIDENCED BY THE NEARLY
TROPICAL DOWNPOURS AT THE OFFICE WITHIN THE LAST 20 MINUTES.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER
UPDATES ON THIS DEVELOPING WEATHER SITUATION. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&

13.JC
Hazardous weather outlook, May 15, 7:25 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENTS...
NATIONAL WEATHER SERVICE MOBILE AL
725 AM CDT THU MAY 15 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
725 AM CDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER THIS
MORNING AND CONTINUE THROUGH MUCH OF THE DAY AND TONIGHT. DUE TO
DEEP LAYERED MOISTURE IN THE ATMOSPHERE ACROSS MUCH OF THE FORECAST
AREA LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE WITH SOME OF
HEAVIER SHOWERS OR THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME
DUE TO THE PROGRESSIVE MOVEMENT WITH THE SHOWERS AND THUNDERSTORMS
IN PLACE GENERALLY TO THE NORTH AND WEST WILL HOLD OFF FROM ISSUING
ANY FLASH FLOOD PRODUCTS THIS MORNING...BUT CONTINUE TO MONITOR THIS
SITUATION CLOSELY FOR POSSIBLE HEAVY RAINFALL ACCUMULATIONS LATER
TODAY AND TONIGHT. DUE TO LIMITED INSTABILITY AND VERTICAL SHEAR
ESPECIALLY DEVELOPING LATER THIS AFTERNOON THE THREAT OF STRONG
ROTATING UPDRAFTS AND DAMAGING WINDS WILL BE ISOLATED MOSTLY DUE TO
THE DEEPER LAYERED MOISTURE. AT THIS TIME A SLIGHT RISK CONTINUES TO
BE POSTED FOR SEVERE WEATHER FOR MUCH OF THE FORECAST AREA THROUGH
TONIGHT. THE NATIONAL WEATHER SERVICE IN MOBILE WILL CONTINUE TO
MONITOR THIS DEVELOPING WEATHER PATTERN FOR POSSIBLE UPDATES FOR
LATER TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENT ALONG THE ALABAMA
NORTHWEST FLORIDA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE CAN
BE EXPECTED OVER SOUTHERN SECTIONS OF THE FORECAST AREA EARLY FRIDAY
MORNING. DUE TO A POSSIBLE SLOWER PROGRESSION OF SHOWERS AND
THUNDERSTORMS BY FRIDAY MORNING SOME FLOODING MAY BE POSSIBLE IN LOW
LYING AREAS AND WERE POOR DRAINAGE USUALLY OCCURS. THE NATIONAL
WEATHER SERVICE IN MOBILE WILL CONTINUE TO MONITOR THIS DEVELOPING
WEATHER SITUATION THROUGHOUT THE DAY AND TONIGHT FOR A POSSIBLE
FLASH FLOOD WATCH FOR FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE WEATHER
SPOTTERS MAY BE REQUIRED TONIGHT AND FRIDAY.

In the hours before

Local storm report, May 15, 11:57 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1157 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TORNADO          ANDALUSIA               31.31N 86.48W
05/15/2008                   COVINGTON          AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND JUST WEST OF ANDALUSIA
            ELEMENTARY SCHOOL

&&

CULLEN
Local storm report, May 15, 12:00 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1200 PM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     AQUILLA                 31.71N 88.41W
05/15/2008                   CHOCTAW            AL   EMERGENCY MNGR

            TREES DOWN.

&&

GB
Local storm report, May 15, 12:12 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1212 PM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     URIAH                   31.31N 87.50W
05/15/2008                   MONROE             AL   BROADCAST MEDIA

            POSSIBLE TORNADO DESTROYED BARN ON ROCKY CREEK RD NEAR
            URIAH

&&

CULLEN
Local storm report, May 15, 12:19 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1219 PM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     TSTM WND DMG     MCDAVID                 30.87N 87.32W
05/15/2008                   ESCAMBIA           FL   EMERGENCY MNGR

            TWO HOMES SUFFERED MAJOR DAMAGE ALONG HIGHWAY 29. TREES
            ALSO BLOWN DOWN.

&&

GB
Local storm report, May 15, 12:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     WATER SPOUT      GULF BREEZE             30.36N 87.20W
05/15/2008                   SANTA ROSA         FL   EMERGENCY MNGR

            WATERSPOUT JUST EAST OF THE PENSACOLA BAY BRIDGE.

&&

GB
Local storm report, May 15, 12:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1255 PM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     SOUTH                   31.45N 86.61W
05/15/2008                   COVINGTON          AL   EMERGENCY MNGR

            TREES DOWN AND ROOF DAMAGE TO A STORE.

&&

GB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:24 AM CDTSpecial Marine WarningMOB96 min
May 15, 10:38 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile67 min
May 15, 11:01 AM CDTTornado WarningMOBConecuh, Covington, Crenshaw, Escambia59 min
May 15, 11:06 AM CDTTornado WarningMOBBaldwin, Escambia24 min
May 15, 11:10 AM CDTTornado WarningMOBCovington, Escambia52 min
May 15, 11:10 AM CDTTornado WarningMOBMonroe23 min
May 15, 11:19 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington41 min
May 15, 11:36 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Conecuh, Escambia, Monroe39 min
May 15, 11:42 AM CDTTornado WarningMOBCovington, Crenshaw48 min
May 15, 11:43 AM CDTSpecial Marine WarningMOB92 min
May 15, 11:49 AM CDTSevere Thunderstorm WarningMOBBaldwin41 min
May 15, 11:51 AM CDTTornado WarningMOBConecuh, Covington, Escambia39 min
May 15, 12:00 PM CDTTornado WarningMOBCovington, Crenshaw45 min
May 15, 12:14 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox31 min
May 15, 12:15 PM CDTTornado WarningMOBEscambia45 min
May 15, 12:17 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Escambia, Monroe43 min
May 15, 12:30 PM CDTTornado WarningMOBButler, Conecuh, Covington, Crenshaw45 min
May 15, 12:48 PM CDTTornado WarningMOBButler, Crenshaw28 min
May 15, 12:50 PM CDTTornado WarningMOBCovington, Escambia40 min
May 15, 1:15 PM CDTTornado WarningMOBCrenshaw19 min
May 15, 1:16 PM CDTSpecial Marine WarningMOB89 min
May 15, 2:45 PM CDTSpecial Marine WarningMOB45 min
May 15, 12:31 PM CDTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa44 min
May 15, 12:35 PM CDTTornado WarningMOBOkaloosa, Santa Rosa40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.